Heavy Snow, Southern Mountains
- When
- December 17, 1:00 PM MST to December 18, 10:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
Brian Head received 24 inches of new snow for the event.
The next in a series of cold and wet storms brought another round of snow to much of Utah, with southern Utah once again receiving the heaviest snowfall.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
The next in a series of cold and wet storms brought another round of snow to much of Utah, with southern Utah once again receiving the heaviest snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 17, 9:37 AM MST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 AM MST WED DEC 17 2008
.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE SOUTHERN CALIFORNIA
COAST WILL TURN EAST NORTHEAST AND MOVE ACROSS SOUTHERN UTAH TONIGHT
THROUGH THURSDAY. THE NEXT VERY COLD LOW PRESSURE SYSTEM WILL DIVE
SOUTH THROUGH WESTERN CANADA...REACHING UTAH BY LATE FRIDAY.
&&
.DISCUSSION...UPPER LOW EVIDENT IN MORNING WATER VAPOR IMAGERY AND
OBJECTIVE ANALYSIS SPINNING JUST OFF THE SOUTHERN CA COASTLINE.
BROAD PLUME OF MOISTURE/WARM ADVECTION AHEAD OF THIS LOW IS
CURRENTLY SPREADING ACROSS THE LOWER CO RIVER VALLEY/DESERT
SOUTHWEST. MEANWHILE...A COLD DOME OF HIGH PRESSURE RESIDES ACROSS
MUCH OF THE GREAT BASIN/INTERMOUNTAIN WEST.
AS AFOREMENTIONED LOW OFF THE CA COASTLINE BEGINS TO TURN EAST AND
EJECT INLAND LATE THIS AFTERNOON...RELATIVELY STRONG LOW-MID
LEVEL WARM AIR/MOISTURE ADVECTION FORECAST TO DEVELOP ACROSS
SOUTHWEST UT. MUCH OF THIS FORCING WILL BE DEVELOPING OVERTOP OF
A SHALLOW COLD DOME CURRENTLY EXTENDING INTO SOUTHWESTERN UT. NAM
BUFR SOUNDINGS FOR ST GEORGE SUGGEST THIS COLD DOME SHOULD ERODE
SUFFICIENTLY TO ALLOW PRECIP TO DEVELOP AS RAIN ACROSS ST GEORGE
PROPER...HOWEVER SNOW LEVELS LOOK TO REMAIN NEAR 3500FT THROUGH AT
LEAST THIS EVENING. AS A RESULT EXPECT ACCUMULATING SNOWS TO
DEVELOP ACROSS NORTHERN AND EASTERN PORTIONS OF UTAHS
DIXIE...INCLUDING AREAS AROUND PINTURA AND PORTIONS OF ZION
NATIONAL PARK. HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR
THESE AREAS THROUGH THURSDAY...HOWEVER THERE IS SOME POTENTIAL
THIS COLD WEDGE WILL REMAIN IN PLACE LONGER THAN EXPECTED...WHICH
WOULD RESULT IN GREATER ACCUMULATIONS. OTHERWISE GOING WINTER
WEATHER HEADLINES LOOK IN GOOD SHAPE.
AS UPPER LOW EJECTS INLAND AND CROSSES THE FORECAST AREA LATE
TONIGHT THROUGH THURSDAY MORNING...PRECIP SHIELD EXPECTED TO LIFT
NORTHEASTWARD. HOWEVER...DRIER WESTERLY FLOW ALOFT SHOULD LIMIT
THE NORTHWARD EXTEND OF THIS SHIELD. AT THIS POINT IT APPEARS A
LINE FROM ROUGHLY PROVO TO EVANSTON SHOULD MARK THE NORTHERN
BOUNDARY OF THIS PRECIPITATION SHIELD.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SALT LAKE TERMINAL
THROUGH THE DAY UNDER PARTLY CLOUDY SKIES. WINDS ARE EXPECTED TO
TREND CALM BETWEEN 17-20Z...WITH A LIGHT NW WIND DEVELOPING
BETWEEN 20-22Z. CLOUDS WILL INCREASE FROM THE SOUTH
OVERNIGHT...AND A 40 PERCENT CHANCE EXISTS THAT CIGS WILL LOWER TO
NEAR 7000FT AGL BY SUNRISE THU.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 5 PM THURSDAY FOR UTZ020-UTZ518.
WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 9 AM THURSDAY
FOR UTZ019.
WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 3 PM THURSDAY FOR
UTZ021.
WINTER WEATHER ADVISORY FROM 3 PM WEDNESDAY TO 5 PM THURSDAY FOR
UTZ517.
WY...NONE.
&&
SEAMAN/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
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
4 heavy snow. Local standard time, as filed.
Brian Head received 24 inches of new snow for the event.
Pintura received 8 inches of new snow for the event, with 6 of those inches falling in less than 12 hours.
Orderville received 8 inches of new snow for the event.
New Harmony received a storm total of 17 new inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147467, 147466, 147469, 147464.